Chemotherapy-induced acral erythema (also known as palmar-plantar erythrodysesthesia
, palmoplantar erythrodysesthesia
, or hand-foot syndrome
) is reddening, swelling, numbness, and desquamation (skin sloughing or peeling) on palms of the hands and soles of the feet (and, occasionally, on the knees, elbows, and elsewhere) that can occur after chemotherapy in patients with cancer. Hand-foot syndrome is also rarely seen in sickle-cell disease. These skin changes are usually well demarcated.
Acral erythema typically disappears within a few weeks after discontinuation of the offending drug.
The symptoms can occur anywhere between days to months after administration of the offending medication, depending on the dose and speed of administration. The patient first experiences tingling and/or numbness of the palms and soles that evolves into painful, symmetric, and well-demarcated swelling and red plaques. This is followed by peeling of the skin and resolution of the symptoms.
Acral erythema is a common adverse reaction to cytotoxic chemotherapy drugs, particularly cabozantinib, cytarabine, doxorubicin, and fluorouracil and its prodrug capecitabine.
The main treatment is discontinuation of the offending drug, and symptomatic treatment to provide analgesia, lessen edema, and prevent superinfection. However, the treatment for the underlying cancer of the patient must not be neglected. Often, the discontinued drug can be substituted with another cancer drug or cancer treatment.
Symptomatic treatment can include wound care, elevation, and pain medication. Corticosteroids and pyridoxine have also been used to relieve symptoms.
The cooling of hands and feet during chemotherapy may help prevent the reaction.
Adapted from Wikipedia, the free encyclopedia. Internet. Accessed on October 25, 2016.